Symbicort

What kind of experiences do you have on using Symbicort or some other medicine that includes both corticosteroid and a long-effecting reliever? I'm just wondering, since I heard that some long-effecting relievers may in the long run increase the risk of asthma getting worse - but I don't know if this is so when used with or without inhailed corticosteroid. Does anybody know?

9 Replies

oldestnewest
  • I was very scared when my cons asked me to change onto this, using the smart system esp being on the same med for years, and on here people had reported bad experiences but to be honest in the time Ive been on it which is about 3 months now ive seen a huge change for the better. I find that on the days when I need to take more It reacts quicker and better than the ventolin and does not give me the racing heart which the old stuff always does.

    I guess no drug suits everyone but for me its been a very positive move!!

    Regards

    Snowy

  • Hey,

    I've had both symbicort and seretide (another combination inhaler similar to symbicort) in the past and got on well with both of them. I was switched to seretide from symbicort because when really not well I found the symbicort hard to take and it made me cough, but other than that no problems. I now take flixotide and serevent (the components in seretide) separately as it allows me to alter my steroid dose if needed.

    As far as I'm aware long acting broncodilators should always be prescribed alongside a steroid preventer either separately or as a combination inhaler like symbicort or seretide.

    Hope this helps

    Sparkly Fairy

  • I know this is an old thread, but I have only just signed up to this website. As I like a waffle, here's my little ole story!

    I used to be on Salbutamol (for about 15 years) then Becotide/Becotase (about two years) but my breathing was getting worse and worse... and was puffing 6-10 times a day. Once I had such a bad asthma attack that I used up a whole Salbutamol inhaler in one day - not good at all :-/

    So, that wasn't really working any more so about three months ago I was prescribed Symbicort. Oh my God, it was fantastic!!! I could dash up the stairs at work without gasping for breath and reaching for my inhaler, I had more energy and started going for walks, I even bought a stepper to help lose weight.... (I've always been allergic to exercise, but now I actually wanted to do it!)

    But things have gone downhill - I have been told I have high blood pressure and need to go back to get it checked again. Also, I've been having sleepness nights due to palpitations, had upset stomach and dizziness and lack of concentration. Have had a constant tingling sensation in my right armpit for a couple of months, which I assume is due to my blood pressure.

    Not only that, but I have been feeling really depressed too - have even sat on the side of the bath some mornings, weeping, as I can't seem to cope (other personal stuff going on, but nothing new and nothing which has ever got to me so bad, as I consider myself a tough old bird!). I keep thinking of death and illness and thought I was going mad... and then I figured out that all these symptons started shortly after I started taking Symbicort.

    Having looked on t'interweb for possible side effects I was mortified!! Most of the side effects listed I seem to get, in varying levels, so I have decided to come off the Symbicort - I'd rather have asthma than a stroke, heart attack or manic depression. I'll try not to take it until I really need it, maybe one puff a day, then go back onto Salbutamol, or ask the doc for something else.

    Onward and upwards!!!

  • Hi, Nova, and welcome to the forum!

    I'm sorry to hear you're having bad side effects from Symbicort.

    I'm just wondering your situation.. You tell you used to be on salbutamol for 15 years, which I take as your asthma was very mild as you had no real treatment (no inhaled corticosteroids) and then you started getting more normal asthma and was given also the corticosteroid inhaler Becotide. And now Symbicort.. Of course, I don't know how much do you take it, and the other meds.. I find that If I take too much of it for a too long time (= I had used some 1600mg per day for 3 months - you should use it that much only for two weeks!), then I also get those similar symtoms as you described, I mean I also went REALLY tired and crying and depressed (no extra blood-preasure, though). Luckily, at the same time, I called to my specialist and she didn't like the fact I had used so much of it (and previous to that, Pulmicort, which only has corticosteroids). And so she prescribed me on prednisolon tablets and I had to take two periods of them till it worked. But, behold, that really took away my tiredness and depression and improved my asthma. I finnish the pred some weeks ago and ever since I'v been able to live with just little of symbicort everyday (= 400mg twice a day) plus some puffs of my normal reliever, and I'm strong and happy.

    This all just to suggest, if you should discuss with your specialist about this option.. and just check you're not using your Symbicort too much. I find it suits me well - when not used too much.

    I hope you get better soon! :)

    With a warm hug,

    Niccia

    ps. One thing more: I noticed you said that you'd try to take Symbicort just one puff daily and THEN GO BACK TO SALBUTAMOL. hm, well, you know, do you, that salbutamol is not a corticosteroid, so it won't treat the inflamination in your lungs. Salbutamol and other relivers are there to help you with suden symptoms, but it does not treat you at all. SO, you must have BOTH in use at the same time, unless your asthma is very very mild. Like my first meds were both reliever Ventoline and treating corticosteroid Pulmicort at the same time. And then, when I had to take very much ventoline, and use too much Pulmicort, then I was prescribed Symbicort since it includes both the treating corticosteroid and long-effecting reliever - and still I use short-time reliver (now called Airomir) when I need it (couple of puffs daily). So it is no option for you to go back just to mere salbutamol, if I understand your situation right.

    So yes, sounds a good idea to me that you contact your doc and have a little discussion :)

  • I was really interested to read this post as my son has had unexplained symptoms of dizzyness and headaches for the past month. The GP thought it might be either the Domperidone or Azithromycin he takes and suggested stopping them to see if it improved things. Was reluctant to stop the Azith as he is on a trial for 2 months to se if it improves his asthma control. Having read this post I realised he has been taking 2400mg of Symbicort a day for the past 3 months. Perhaps this is why he is feeling dizzy! Will speak to resp nurse to see what she thinks. Must admit the Symbicort has been far more effective for Jay than Seritide ever was, the Oxis works wonders for him and really helps pick up his peak flows. Hope it's not this but really should ask.

  • Hello again!

    I never actually realized there were so many different meds to treat asthma... when I was really little and had terrible hayfever and then, later, asthma, I was on a strange inhaler (possibly called Intel?) where you had to stick a capsule in it and pierce it before you breathed in this powder... I was about 12-13 (I think) when I was told this only dealth with hayfever (great!!).

    So thinking about it, I must have been on Salbutamol for 20+ years!

    I don't think my asthma is as bad as most of you guys, but it did interfere with my day-to-day living and I am always so tired and pale. Apart from the ruddy awful side effects I feel so much better on Symbicort - my lungs actually work now!

    I started off on the 200/6 one but, as it was so effective, I asked to try the 100/6 to see if I could get away with that. I took two puffs in the morning, then had another two in the evening. I'm wondering whether to try one puff morning and evening now, see how that works.

    If I still feel batty and on the brink of heart failure, I'll try something else!!

  • Hi Nova,

    Welcome to Asthma UK, I hope you find us a useful source of information and support. We are a friendly bunch, so if you have any questions, just ask!

    I just wanted to say in response to your posts - please do go and talk to your doctor about the side effects and problems you are having before you reduce your medication. There are several different preventer medications that you can take for asthma, and your GP will be able to advise you on whether a change in preventer would suit you better.

    Niccia is right that salbutamol on its own treats only the symptoms, not the underlying airway inflammation. Uncontrolled asthma is a serious situation - a severe asthma attack can be life-threatening. Under-treatment is a risk factor for having a severe attack, so please don't ignore your symptoms.

    Hope you manage to find something that controls your asthma and doesn't make you feel too lousy.

    Take care

    Em H

  • Having read this I'm glad I've got out of having the symbicort now thanks to other tablets I am on. I am currently on the salbutamol and beclazone but these aren't working suffiently for me now my peak flow has dropped dramatically and in the space of 2 weeks I'd gone from 400 to 350. I have now been prescribed a green one (sorry didn't quite remember the name) so will see how that one goes.

  • have been on symbiort since April. Recently had steroids as not getting depth o breathing. Since then haven't felt I getting from it what I should. take Ventolin quite a lot. Last week got swollen ankles and feet which sore. Think it is symbicort or could be weather.

You may also like...